This article originally appeared on VICE Canada
Dr. Del Dorscheid recently had what he calls a "tragic" week in the intensive care unit at St. Paul's Hospital. Situated in the epicentre of Vancouver's fentanyl crisis, the unit is often overflowing with patients who stopped breathing after overdosing—sometimes without even knowing they'd taken fentanyl, cut into other drugs such as cocaine or heroin.
Many are brain damaged even though their friends had given them naloxone. British Columbia's "take home naloxone" program hands out the antidote widely, but the program is missing what a growing number of scientists say is a key part of saving an overdosed patient: CPR. "Fentanyl is highly potent—you may not get any recovery from naloxone," Dorscheid told VICE. People are counting on naloxone to work, he notes, but sometimes it doesn't.
Unlike in BC, many municipalities in Ontario have followed Toronto Public Health's approach, which is to teach lifesaving CPR in case naloxone fails. (It's also important to note that naloxone is available over-the-counter through pharmacies across Ontario as well—though the program has had a rocky start—and they do not train in CPR.) That leaves a critical gap, say frontline responders, who are worried that more potent narcotics are killing people who get naloxone, but don't start breathing.
Public health organisations like the British Columbia Centre for Disease Control (BCCDC) have been addressing overdoses for decades by teaching addicts and their friends how to recognise an overdose, call 911, then start rescue breathing and inject naloxone. Studies show that a single dose of naloxone reverses the effects heroin has on breathing. Thirteen thousand naloxone kits have been distributed in BC; over 2,000 have been used.
While naloxone reverses heroin, it is sometimes ineffective against highly potent opioids like fentanyl and carfentanil. Police in Winnipeg and Vancouver have recently seized shipments of carfentanil. In Akron, a small Ohio city, medical examiner Dr. Lisa Kohler has seen over 50 people die of carfentanil since July. Police Lieutenant Rick Edwards says his officers are "giving four to eight doses of [naloxone] just to get a response." Paramedics in BC are using more naloxone too, says the British Columbia Ambulance Service. Dr. Mark Yarema, who leads Alberta's Poison and Drug Information Service, explains that different narcotics have "different affinities for the opioid receptor, and the naloxone dose required to reverse the effects differs."
When naloxone isn't available or doesn't work, overdose victims can die from oxygen deprivation. BC's chief coroner reports that drug overdose deaths are up 75 percent this year and 62 percent involved fentanyl. Some of those deaths might have been prevented, says Ambulance Paramedics of BC president Bronwyn Barter.
"Every day our paramedics start CPR on someone surrounded by empty naloxone vials... people give the naloxone and walk away," she said in an interview.
The problem, says Akron District Fire Chief Joseph Natko, is that bystanders "often don't want to get involved." Surveys indicate that people are not willing to do rescue breathing, even though every naloxone kit handed out has a face mask. That's why some health care professionals would like to see more attention paid to the benefits of chest compressions among those most likely to witness an overdose. Dr. Christian Vaillancourt is the Ottawa Research Chair in Emergency Cardiac Resuscitation who studies bystander CPR. He says "chest compressions are easier than rescue breathing, and don't cause harm." They also draw air into the lungs so that rescue breaths aren't required.
Dr. Ian Stiell, a resuscitation scientist at The Ottawa Hospital, told me he would like to see more media attention on CPR. He believes "chest compressions are essential to survival." The Heart and Stroke Foundation of Canada recommends chest compressions be delivered to unconscious overdose patients who are not breathing normally, as do the North American and European manufacturers of naloxone. RCMP officers in BC start CPR first, then give naloxone, according to National Drug Program Coordinator Sergeant Luc Chicoine, adding officers carry naloxone on their duty belts next to their guns and handcuffs.
Toronto Emergency Doctor Aaron Orkin helped develop Toronto's take-home naloxone program. Chest compressions are step four—after assessing responsiveness, calling 911, and injecting naloxone—in the five step "How to Save A Life" training the city provides, in line with World Health Organization guidelines. Public Health manager Shaun Hopkins says 45 percent of bystanders who administer the drug in Toronto start CPR. "When the heart stops, chest compressions are the only reasonable chance of survival," says Orkin.
But not everyone agrees that chest compressions should be taught to people taking home naloxone. Dr. Sharon Stancliff, medical director of New York-based Harm Reduction Coalition, says "the room was split" when experts recently converged to discuss the matter. It seems emergency doctors, who see critical cases in the hospital, believe CPR could save more lives, while public health doctors, who run most harm reduction programs, fear it could complicate naloxone training and discourage people from stepping in to help. New York City doesn't train people in CPR because it might "clutter the naloxone training and confuse people," but people who know CPR are encouraged to do it, she says. There, 33 percent of people start CPR after giving naloxone. "There is no clear consensus," she says of whether all programs should teach chest compressions.
Adam Lund, an emergency doctor and harm reduction specialist at the University of British Columbia, tries to bridge the divide between public health doctors and emergency doctors. He advocates for more CPR training for those most likely to witness an overdose. "There's a gap between giving naloxone and naloxone working," he says. "Chest compressions fill that gap."
Dr. Blair Bigham is a resident physician in emergency medicine and a former flight paramedic.